Physicians at the 2017 annual meeting of the American Academy of Dermatology discussed the many factors that may influence the effectiveness of medical therapy.
Antibiotic resistance remains a concern among physicians and patients alike, said Dr. James Del Rosso, adjunct clinical professor of dermatology, Touro University College of Osteopathic Medicine. He noted that dermatologists tend to use antibiotics with patients for a longer period of time because they typically are used for their anti-inflammatory effects rather than to treat an infection.
“Resistance is the unavoidable consequence of antibiotic use,” said Dr. Del Rosso. “There is a large body of data that supports the use of sub-antibiotic dose doxycycline for the treatment of papulopustular rosacea, which avoids antibiotic selection pressure.”
Beyond resistance, another issue dermatologists need to pay attention to with oral antibiotics is reduced absorption in the gut, which may be due to the patient being a naturally low absorber or to other foods or dietary supplements the patient is taking with the medication.
“I think sometimes when we put patients on a low dose oral antibiotic and it doesn’t work, it’s because they’re not absorbing enough,” Dr. Del Rosso said. “They may be a low absorber, and they may be taking it with milk or calcium or iron supplements that suppress absorption — minocycline and doxycycline bind easily with metal ions, and it drops absorption 15 to 20 percent. You now have them taking a sub-therapeutic dose, and we have no way of telling.”
With topical therapies, “we have to take that extra minute to make sure that the skin barrier is not impaired by the patient’s apricot scrub and their over-the-counter bath products,” said Dr. Linda Stein Gold, director of dermatology clinical research at Henry Ford Hospital.
“In erythematotelangiectatic rosacea, it’s even more important to focus on barrier repair,” agreed Dr. Yolanda Helfrich, assistant professor of dermatology at the University of Michigan. “Studies have found that in rosacea, transepidermal water loss is increased, so making sure a patient uses mild cleansers and mild moisturizers is very important.”